Until more recently, the effects of exposure to chemical warfare agents were a remote area of clinical practice, which concerned military specialists, microbiologists, and toxicologists. Since the World Trade Center attack in New York City in September 2001, there has been real concern about the possible impact of nerve agents (NA) released by terrorists on civilian population. In the pre- and intra-hospital settings, anesthesiologists have since become more involved in the preparedness of such potential mass casualty events together with administrative officials. The former create protocols to improve casualty rescue, management, and outcome, while the latter building up medical contingents, drilling interventional and logistic protocols and provide early and late medical and psychological life support to the care providers and the population. Exposure to warfare NA intoxicants can cause brain damage, long-term cognitive and behavioral deficits, and even death. In the acute phase of the intoxication, brain damage is primarily caused by intense seizure activity induced by these agents. Also, hypoxia and asphyxia are associated with seizures; however, these may be pre-terminal conditions. This review will elaborate in detail pre-hospital and intra-hospital management of NA in terms of seizures. Other aspects of medical and administrative attendance associated with these chaotic situations are reviewed elsewhere and will be refereed accordingly. Pathophysiology and clinical management of current trends of life support will be addressed.
|Title of host publication||Chemical-Induced Seizures|
|Subtitle of host publication||Mechanisms, Consequences and Treatment|
|Publisher||Bentham Science Publishers Ltd.|
|Number of pages||12|
|State||Published - 2011|